Written by: Heather Helmendach, Legal Assistant
Law Offices of Thomas J. Lamb, P.A
Earlier today, February 10, 2017, the European Medicines Agency (EMA) released the findings of their Pharmacovigilance Risk Assessment Committee (PRAC) concerning the link between particular diabetes drugs and an increased risk of toe amputation.
These diabetes drugs are part of the sodium glucose co-transporter-2 (SGLT2) inhibitor class of drugs, and are used to treat type 2 diabetes. They are separated by their active ingredients: canagliflozin, dapagliflozin and empagliflozin.
Diabetes drugs that contain canagliflozin -- such as Invokana and Invokamet -- were the main subject drugs included in this study. However, it was noted that similar diabetes drugs in the SGLT-2 class, such as Jardiance, Farxiga, Glyxambi, and Xigduo XR, could also have the same increased risk of amputation. The article notes that studies are currently being conducted on the relationship between these other drugs, and further data is needed before they can be definitively associated with an increased risk of lower-limb amputations, or not.
It has been confirmed, however, that all of the drugs in the SGLT-2 class of drugs are associated with an increased risk of diabetic ketoacidosis (DKA), as discussed in my previous article, "Health Canada Warns About Link Between DKA & Popular Diabetes Drugs."
While those with diabetes that is poorly-controlled, or with pre-existing heart and blood vessel problems are already at an increased risk of infections and sores that can lead to amputations, Invokana and Invokamet can increase that risk even further.
The article released by the EMA provides the following information:
On the basis of the available data, the PRAC recommends that a warning on the risk of lower limb amputation (mostly affecting the toes) should be included in the prescribing information for these medicines, highlighting the importance of routine preventative foot care.
For canagliflozin, lower limb amputation should be listed as an uncommon side effect (occurring in between 1 and 10 patients in 1,000). Doctors should consider stopping treatment with canagliflozin if patients develop significant foot complications such as infection or skin ulcers.
The PRAC recommendation will now be sent to EMA’s Committee for Medicinal Products for Human Use (CHMP) for the adoption of EMA’s final opinion. Further details and advice for patients and healthcare professionals will be published at the time of the CHMP opinion.
Accordingly, we will continue to monitor the medical literature on the relationship between all SGLT-2 diabetes drugs and an increased risk of lower-limb amputations.
For more information on this topic, see my previous articles:
- All SGLT2 Inhibitors Now Investigated for Increased Risk of Amputation (7/11/16)
- Are Invokana & Invokamet Linked to Increased Risk of Toe Amputations? (4/18/16)
We are currently investigating amputation cases concerning these type 2 diabetes drugs, and encourage you to complete a free case evaluation if you or someone you know, has experienced lower-limb amputation(s) while using these drugs.
Drug Injury Watch: Side Effects News & Reports
Drug Injury Law: Medical & Legal Information
More Articles on this topic:
- Risk of Lower Limb Amputations Doubled with Invokana and Invokamet Use
- All SGLT2 Inhibitors Now Investigated for Increased Risk of Amputation
- Are Invokana & Invokamet Linked to Increased Risk of Toe Amputations?